Risk of liver damage associated acetaminophen
Posted by Meaghan Griffin of D'Amico & Pettinicchi, LLC on Nov 11, 2014 in Medical Malpractice
Acetaminophen: Not a Quick Fix
Liver toxicity caused by products containing the popular painkiller acetaminophen puts its users at risk even when taken as directed. In 2011, studies revealed that prescription painkillers containing levels of acetaminophen higher than 325 mg of acetaminophen was causing liver damage in patients taking certain prescription combination drug products containing acetaminophen.
Since then, the FDA has recommended health care professionals take steps to reduce the risk of liver injury in patients taking painkillers such as Vicodin and Percocet.
Health care professionals and their patients are not the only ones who need to be informed of the risks associated with acetaminophen and liver injury. Acetaminophen is an active ingredient in hundreds of over-the-counter (OTC) and prescription medicines such as Tylenol. These OTC medications are used commonly for pain such as muscle aches or headaches. When used chronically, this can cause liver injury.
Results from a nationwide study conducted by the Acute Liver Failure Group revealed "acetaminophen toxicity from supposedly benign pain killers and cold remedies" as the number one cause of acute liver failure in America. When mixed with alcohol, the risks of liver damage or failure associated with acetaminophen toxicity are even higher.
In a more recent study, scientists found no difference in recovery time across groups of patients who took acetaminophen and groups of patients who took placebos, or sugar pills. Although this study was used to measure acetaminophen's effects on low back pain relief, its results suggest that the benefits of taking products containing acetaminophen may not outweigh the associated risks. Despite these results, scientists are wary of ruling out the use of acetaminophen until further research is done. Currently, the NIH has not changed any of its recommendations on the effectiveness or use of acetaminophen.